North Dakota, 2011

Heavy Rain in North Dakota, May 20, 2011

May 20, 2011 · NWS BIS · 6 events in 5 counties and zones

A slow moving upper level low pressure system brought widespread rainfall to west and central North Dakota on May 20th. A few areas received heavy amounts of precipitation, which contributed to increased river levels and ongoing overland flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A slow moving upper level low pressure system brought widespread rainfall to west and central North Dakota on May 20th. A few areas received heavy amounts of precipitation, which contributed to increased river levels and ongoing overland flooding. Also, a brief funnel cloud developed over far southwest North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 20, 8:42 AM MST, 1 hour 18 minutes earlier.

Area forecast discussion, May 20, 8:42 AM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1042 AM CDT FRI MAY 20 2011

.UPDATE...WILL REPLACE THE FLOOD WATCH FOR ALL THE NORTH DAKOTA COUNTIES
SOUTH AND WEST OF THE MISSOURI BUT MCKENZIE TO AN OVERLAND FLOOD
ADVISORY.

&&

.DISCUSSION...A WAVE MOVING AROUND THE UPPER LEVEL LOW HAS SHOWERS...AND
SCATTERED THUNDERSTORMS INTO WESTERN NORTH DAKOTA. DICKINSON HAS
RECEIVED 0.82 INCHES IN THE PAST 3 HOURS AND 0.95 INCHES SINCE
MIDNIGHT. WILL REPLACE THE FLOOD WATCH FOR ALL COUNTIES SOUTH AND
WEST OF THE MISSOURI EXCEPT FOR MCKENZIE WITH AN OVERLAND FLOOD
ADVISORY. OTHERWISE HAVE UPDATED THE WORDING OF THE FORECAST TO
INCLUDE SHOWERS AND SCATTERED THUNDERSTORMS WITH HEAVY RAIN
THROUGH THE DAY.

&&

.AVIATION...SKY AND VISIBILITY CONDITIONS WILL VARY CONSIDERABLY
DUE TO SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN. FREQUENT IFR
CONDITIONS DUE TO LOW VISIBILITIES AND LOW CEILINGS CAN BE
EXPECTED.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SATURDAY EVENING FOR NDZ001>005-009>013-017-
021>023-025-035>037-046>048-050-051.

&&

TSW
Hazardous weather outlook, May 20, 9:08 AM MST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1108 AM CDT FRI MAY 20 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211615-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1108 AM CDT FRI MAY 20 2011 /1008 AM MDT FRI MAY 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WATCH AND FLOOD ADVISORIES HAVE BEEN ISSUED THROUGH
SATURDAY. GO TO WWW.WEATHER.GOV/BIS FOR DETAILS.

MODERATE TO HEAVY RAIN IS FORECAST OVER WESTERN AND PARTS OF
CENTRAL NORTH DAKOTA TODAY AND CONTINUE TONIGHT. SCATTERED
THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RAIN...HEAVY AT TIMES IF FORECAST TO OCCUR THROUGH SATURDAY. THERE
IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. TOTAL
RAINFALL AMOUNTS BETWEEN 1.5 INCHES TO 2.5 INCHES ARE EXPECTED
ACROSS WESTERN AND CENTRAL NORTH DAKOTA THROUGH SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE
WITH ANY HEAVY RAINFALL AND AMOUNTS RECEIVED FROM THURSDAY NIGHT
THROUGH THE WEEKEND AT 701-233-4582.

The radar

The Rapid City radar (KUDX), 231 km away, was scanning. The volume nearest the first event began at 16:59 UTC.

Open the radar archive at this moment

Event by event

5 heavy rain, 1 funnel cloud. Local standard time, as filed.

Heavy Rain, Bowman

When
May 20, 10:00 AM MST
Where
Bowman County, 7.6 mi S of Rhame
Reported by
Public
Coordinates
46.120, -103.650

A storm total rainfall of 2.01 inches was reported.

Heavy Rain, Grant

When
May 20, 3:30 PM MST
Where
Grant County, 12.04 mi NNW of Elgin
Reported by
Public
Coordinates
46.560, -101.950

A storm total rainfall of 1.50 inches was reported.

Heavy Rain, Golden Valley

When
May 20, 3:57 PM MST
Where
Golden Valley County, 0.47 mi W of Golva
Reported by
Broadcast Media
Coordinates
46.730, -103.990

A storm total rainfall of 1.50 inches was reported.

Heavy Rain, Dunn

When
May 20, 4:27 PM MST
Where
Dunn County, 6.43 mi NE of New Hradec
Reported by
Broadcast Media
Coordinates
47.070, -102.790

A storm total rainfall of 2.50 inches was reported.

Funnel Cloud, Bowman

When
May 20, 5:25 PM MST to 5:30 PM MST
Where
Bowman County, 22.75 mi SW of Rhame
Reported by
Emergency Manager
Coordinates
46.000, -103.990

A brief funnel cloud was observed by a trained weather spotter. This report was relayed through the Bowman County Emergency Manager.

Heavy Rain, Slope

When
May 20, 8:42 PM MST
Where
Slope County, 1.18 mi SW of Marmarth
Reported by
Broadcast Media
Coordinates
46.290, -103.920

A storm total rainfall of 3.00 inches was reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302563, 302567, 302568, 302573, 302578, 302584.